Hail, Ford
- When
- June 20, 7:00 PM CST
- Where
- Ford County, 4.15 mi N of Bloom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.540, -99.900
The hail ranged from penny to quarter sized.
Isolated severe thunderstorms developed during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated severe thunderstorms developed during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 6:09 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 709 PM CDT WED JUN 20 2012 ...UPDATED TO ADD THUNDERSTORMS A LITTLE BIT FARTHER WEST... .UPDATE... ISSUED AT 704 PM CDT WED JUN 20 2012 THE COLD FRONT IS JUST A TAD MORE WEST THAN THE PREVIOUS SHIFT HAD IT. SHOWERS AND THUNDERSTORMS WERE BREAKING OUT IN A VERY SCATTERED PATTERN, THUS 20 PERCENT POPS ARE WARRANTED. OTHER THAN THAT UPDATE, NO OTHER CHANGES WERE MADE. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 323 PM CDT WED JUN 20 2012 A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE FROM THE NORTHERN PLAINS THIS AFTERNOON AND INTO THE UPPER MIDWEST BY TOMORROW MORNING. AN ASSOCIATED COLD FRONT EXTENDS FROM DIGHTON TO JUST WEST OF DODGE CITY TO NEAR LIBERAL WILL CONTINUE TO WORK TO THE EAST INTO TONIGHT. THE FRONT SHOULD BE NEAR MEDICINE LODGE BY 7 PM THIS EVENING THEN EXIT OUR FA INTO OKLAHOMA AND WEST TEXAS TONIGHT. THUNDERSTORMS WILL CONTINUE TO UNZIP ALONG THE COLD FRONT MAINLY AFTER 4 PM AND COULD BE NEAR OR JUST EAST OF A HAYS TO DODGE CITY TO MEADE LINE. SOME STORMS COULD BE SEVERE WITH STRONG OUTFLOW WIND GUSTS AND HAIL UP TO QUARTER SIZE. UPPER TO MID LEVEL WINDS REMAIN WEAK SO ANY STORMS THAT FORM SHOULD COLLAPSE FAIRLY QUICKLY WITH NEW OUTFLOW KICKING OFF MORE STORMS. WILL MAINTAIN HIGHEST POPS FROM 20 TO 50 PERCENT THIS EVENING MAINLY EAST OF A LACROSSE TO DODGE CITY TO MEADE LINE, THEN GRADUALLY DECREASE POPS INTO 6 AM THURSDAY. AS THE UPPER LEVEL WAVE CONTINUES TO MOVE EAST ON THURSDAY, SURFACE HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS WITH THE RAINFALL AREAS INTO OKLAHOMA AND WEST TEXAS. NORTH WINDS OF 20 TO 30 MPH BEHIND THE COLD FRONT LATER THIS AFTERNOON INTO EARLY EVENING WILL GRADUALLY BECOME NORTHEASTERLY AND DECREASE TO AROUND 10 MPH AFTER MIDNIGHT. WINDS THEN BECOME EAST TO SOUTHEAST ON THURSDAY AROUND 10 TO 20 MPH. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 50S NORTH AND WEST FROM ELKHART TO HAYS AND FROM 60 TO 65 SOUTH. HIGH TEMPERATURES TOMORROW WILL RANGE FROM THE MID 80S NORTH TO THE LOWER 80S SOUTH. COOLER TEMPS ARE EXPECTED SOUTH OF DODGE CITY WITH MORE CLOUDS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 319 PM CDT WED JUN 20 2012 A 590+ DECAMETER 500MB HIGH IS ANTICIPATED TO BUILD ABOVE THE CENTRAL HIGH PLAINS FRIDAY THEN ANCHOR ITSELF AND STRENGTHEN THROUGHOUT THE MIDDLE OF NEXT WEEK. THIS WILL ALLOW THE EML TO FILTER BACK INTO THE HIGH PLAINS IN THE MID LEVELS OF THE ATMOSPHERE. WITH THE LACK OF MOISTURE AND VERY WARM TEMPERATURES IN THE MID LEVELS, MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE EXPECTED TO PREVAIL ACROSS WESTERN KANSAS THROUGH EARLY NEXT WEEK. A PERSISTENT UPPER LEVEL LONG WAVE TROUGH ACROSS THE WESTERN CONUS WILL HELP REDEVELOP SURFACE LEE TROUGHING ACROSS EASTERN COLORADO ON FRIDAY AND CONTINUE THROUGH THE EXTENDED PERIOD. EASTERLY WINDS THURSDAY NIGHT WILL SHIFT BACK TO A SOUTHERLY DIRECTION FRIDAY THROUGH TUESDAY BECOMING BREEZY IN THE AFTERNOONS WHEN THE ATMOSPHERE MIXES AND THE PRESSURE GRADIENT TIGHTENS. HIGHS FRIDAY ARE FORECASTED TO REACH TO AROUND 90 DEGREES WITH HIGHS RANGING FROM THE UPPER 90S TO 105 SATURDAY THROUGH TUESDAY. THE WARMEST DAYS ARE ANTICIPATED TO BE ON SATURDAY AND SUNDAY. LOWS FRIDAY MORNING ARE ANTICIPATED TO DIP INTO THE LOWER 60S WITH LOWS RANGING FROM AROUND 70 DEGREES TO MID 70S SATURDAY MORNING THROUGH TUESDAY MORNING. WITH VERY WARM SURFACE TEMPERATURES AND SURFACE DEWPOINTS REACHING INTO THE 60S THERE COULD BE A FEW THUNDERSTORMS THAT FORM ACROSS THE KS/CO BORDER IN THE AFTERNOON. HOWEVER, IF THESE STORMS DO FORM THEY WILL MOST LIKELY BE SHORT LIVED AND ISOLATED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 602 PM CDT WED JUN 20 2012 A COLD FRONT NEAR LACROSSE SOUTHWEST TO NEAR MEADE WAS SLOWLY PUSHING SOUTHEAST. CUMULUS CLOUDS IN THE 050-070 THOUSAND FOOT RANGE FORMED DURING THE LATE AFTERNOON, ALONG AND JUST EAST OF THE FRONT. DO NOT THINK THE FRONT WILL BACK UP TOWARD THE WEST, SO THUNDERSTORM CHANCES ARE VERY LOW AT ANY OF THE TAF SITES. EXPECT THE BREEZY NORTH WINDS WILL SETTLE AFTER SUNDOWN, OR AROUND 03Z, TO THE 12 TO 14 KTS RANGE. KHYS AND KDDC WILL SEE TEMPORARY CIGS IN THE BKN050-070 RANGE THROUGH SUNDOWN, THEN SCATTER OUT TO FEW OR SKC. OVERALL, VFR CONDITIONS ARE EXPECTED THROUGH THE 24 HOUR TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 84 62 91 / 30 10 10 10 GCK 59 84 60 92 / 10 10 10 10 EHA 58 81 64 95 / 30 10 10 10 LBL 61 82 63 94 / 30 10 10 10 HYS 58 85 59 91 / 30 0 10 10 P28 64 84 63 90 / 60 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BURKE SHORT TERM...KRUSE LONG TERM...HOVORKA_42 AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT WED JUN 20 2012 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT WED JUN 20 2012 /351 AM MDT WED JUN 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG AN ADVANCING COLD FRONT ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS...MAINLY SOUTHEAST OF A LARNED TO DODGE CITY TO LIBERAL LINE. A FEW STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING LARGE HAIL OF QUARTER TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH. THE SEVERE WEATHER THREAT WILL DIMINISH LATE THIS EVENING AS STORMS MOVE SOUTH INTO OKLAHOMA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED SOUTHEAST OF A LIBERAL TO DODGE CITY TO LARNED LINE AFTER 4 PM CDT THIS AFTERNOON THROUGH THE LATE EVENING HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT WED JUN 20 2012
KSZ031-202315-
ELLIS-
537 PM CDT WED JUN 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GORHAM...OR NEAR EMMERAM...MOVING EAST AT 5
MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN EASTERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3887 9903 3886 9910 3887 9911 3890 9911
3906 9910 3907 9903
TIME...MOT...LOC 2237Z 265DEG 6KT 3894 9906
SUGDENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT WED JUN 20 2012
KSZ087-210115-
MEADE-
727 PM CDT WED JUN 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE COUNTY...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MEADE...MOVING EAST AT 10
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHERN MEADE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3715 10052 3726 10032 3727 10011 3700 10011
3699 10046
TIME...MOT...LOC 0027Z 285DEG 9KT 3720 10024
SUGDENThe Dodge City radar (KDDC), 25 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 hail. Local standard time, as filed.
The hail ranged from penny to quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396370, 396371.